Kansas, 2008

Hail in Kansas, June 20, 2008

June 20, 2008 · NWS GLD · 1 event in 1 county or zone

During the late morning hours, thunderstorms developed over eastern Colorado producing a measured wind gust of 59 mph at Firstview, CO and up to half dollar size hail. Additional thunderstorms developed during the afternoon hours dropping hail up to hen egg size hail over eastern Colorado and extreme northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late morning hours, thunderstorms developed over eastern Colorado producing a measured wind gust of 59 mph at Firstview, CO and up to half dollar size hail. Additional thunderstorms developed during the afternoon hours dropping hail up to hen egg size hail over eastern Colorado and extreme northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 2:41 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 20, 2:41 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT FRI JUN 20 2008

.DISCUSSION...
241 PM MDT FRI JUN 20 2008

ONGOING THUNDERSTORMS WILL LIKELY LINGER INTO THE EARLY EVENING
HOURS...ESPECIALLY OVER THE SOUTHERN ZONES. FURTHER
NORTH...DIURNALLY DRIVEN ACTIVITY OVER SOUTHEAST WYOMING MAY
EVENTUALLY BUILD INTO INSTABILITY AXIS NEAR THE CO/KS STATE LINE AND
WILL KEEP LOW PROBABILITIES WEIGHTED IN THE WEST AFTER MIDNIGHT WITH
LOW CONFIDENCE GIVEN NEGLIGIBLE LARGE SCALE FORCING FOR ASCENT AND
INCREASING CINH THROUGH THE NIGHT.

RISING HEIGHTS/THICKNESS SUPPORT WARMING TEMPERATURES ACROSS THE
TRI-STATE AREA ON SATURDAY WITH ONLY A MINOR CONCERN FOR AN ISOLATED
AFTERNOON THUNDERSTORM DURING PEAK HEATING ALONG REMNANT STATIONARY
FRONT/TROUGH AXIS.

SUNDAY-MONDAY...TEMPERATURES WILL SOAR INTO THE MID/UPPER 90S ON
SUNDAY AS H7 THERMAL RIDGE BUILDS OVER THE ROCKIES AND INTO THE HIGH
PLAINS LIKELY LIMITING DEEP MOIST CONVECTION. MAY KEEP SOME LOW POPS
IN VICINITY OF SFC TROUGH AXIS DURING THE AFTERNOON/EVENING. A
STRONGER SHORTWAVE TROUGH IS PROGGED TO BREAK DOWN THE MID/UPPER
RIDGE LATE ON MONDAY WITH BETTER CHANCES FOR DEEP MOIST CONVECTION
THROUGH MONDAY NIGHT. THE PREVIOUS FORECAST CAPTURED THIS SCENARIO
WITH LITTLE CHANGES PLANNED.

DAYS 4 THROUGH 7...AT THE START OF THE PERIOD...THE MID/UPPER RIDGE
CENTERED OVER THE ROCKIES ON TUESDAY WILL AMPLIFY ACROSS THE CENTRAL
HIGH PLAINS IN THE WAKE OF A SHORTWAVE TROUGH TRANSLATING EAST INTO
THE CENTRAL AND SOUTHERN PLAINS STATES. RETAINED SOME LOW POPS GIVEN
TIMING UNCERTAINTY IN NORTHWEST MID/UPPER FLOW WITH SEASONABLE HIGHS
IN THE UPPER 80S/LOWER 90S.  A SUBSIDENT REGIME UNDER H5 RIDGE IS
EXPECTED ON WEDNESDAY WITH HIGHS CLIMBING INTO THE MID 90S.

ANOTHER SHORTWAVE TROUGH WILL TRANSLATE SOUTHEAST OVER THE CENTRAL
AND NORTHERN PLAINS ON THURSDAY AND WILL KEEP SOME LOW PROBABILITIES
FOR DEEP MOIST CONVECTION THROUGH FRIDAY WITH STATIONARY FRONT
MEANDERING OVER THE CENTRAL PLAINS STATES.

MCGUIRE
&&

.AVIATION...
241 PM MDT FRI JUN 20 2008

18Z TAFS... VFR WILL PERSIST AT BOTH KGLD AND KMCK THROUGH THE NEXT
24 HOURS. TRANSIENT MVFR MAY DEVELOP IN ISOLATED/WIDELY SCATTERED
SHOWERS THROUGH 03-04Z WITH THUNDERSTORM ACTIVITY DIMINISHING
THEREAFTER. WINDS WILL REMAIN LIGHT AND VARIABLE OUTSIDE
THUNDERSTORM ACTIVITY THROUGHOUT THE PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 20, 10:46 AM CST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT FRI JUN 20 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT FRI JUN 20 2008 /1146 AM CDT FRI JUN 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND SLIDE TO
THE SOUTHEAST ACROSS THE AREA TODAY...WITH THE BEST COVERAGE
EXPECTED ALONG AND WEST OF A MCCOOK TO GOVE LINE.

SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY DURING THE
AFTERNOON HOURS. THERE IS A SMALL THREAT FOR A BRIEF TORNADO
TODAY...BUT THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS DURING THE
AFTERNOON AND EVENING HOURS FROM SATURDAY THROUGH MONDAY AND ONCE
AGAIN WEDNESDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE WITH OCCASIONAL CLOUD TO GROUND LIGHTNING BEING THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON WEST OF A MCCOOK
TO GOVE LINE.

JRM

In the hours before

Special weather statement, Jun 20, 5:14 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT FRI JUN 20 2008

COZ090-210000-
YUMA COUNTY-
514 PM MDT FRI JUN 20 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF HEARTSTRONG...AND MOVING
SOUTHEAST AT 22 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 202 AND 220.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 210 AND 237.

THEDE
Special weather statement, Jun 20, 5:34 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT FRI JUN 20 2008

COZ090-KSZ001-210030-
CHEYENNE-YUMA COUNTY-
534 PM MDT FRI JUN 20 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO AND CHEYENNE
COUNTY IN NORTHWEST KANSAS...

AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VERNON TO 7 MILES
SOUTH OF VERNON TO 10 MILES NORTHEAST OF KIRK...AND MOVING EAST AT 21
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 1 AND 12.

THIS INCLUDES HIGHWAY 36 IN COLORADO BETWEEN MILE MARKERS 202 AND
224.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 205 AND 223.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 212 AND 236.

THEDE
Local storm report, Jun 20, 5:44 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             4 E VERNON              39.93N 102.24W
06/20/2008  E2.00 INCH       YUMA               CO   CO-OP OBSERVER

&&

MLAMMERS
Local storm report, Jun 20, 5:48 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 E VERNON              39.93N 102.26W
06/20/2008  E1.00 INCH       YUMA               CO   PUBLIC

&&

MLAMMERS
Local storm report, Jun 20, 5:57 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 E VERNON              39.93N 102.26W
06/20/2008  E1.75 INCH       YUMA               CO   PUBLIC

&&

MLAMMERS
Local storm report, Jun 20, 6:08 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             10 E VERNON             39.93N 102.13W
06/20/2008  E0.88 INCH       YUMA               CO   PUBLIC

&&

MLAMMERS

The radar

The Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 20, 6:14 PM CST
Where
Cheyenne County, 13 mi NW of St Francis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.903, -101.973

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106932.